Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Grand Forks, ND

August 8, 2016Nelson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2016, 9:34 PM CDT for Nelson County, Ramsey County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 9:34 PM CDT (02:34 UTC)
Expired
Aug 8, 2016, 10:01 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:40 PM CDTHAIL 16 Sw Lakota, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KFGF 090234
SVRFGF
NDC063-071-090315-
/O.NEW.KFGF.SV.W.0167.160809T0234Z-160809T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  NORTHERN NELSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOYON...OR
  17 MILES SOUTHEAST OF DEVILS LAKE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT AROUND 940 PM CDT. 
  LAKOTA AROUND 945 PM CDT. 
  MAPES AROUND 955 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4821 9830 4819 9829 4820 9817 4804 9800
      4790 9853 4804 9867
TIME...MOT...LOC 0234Z 236DEG 32KT 4801 9852 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
785 
WWUS53 KFGF 090254
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT MON AUG 8 2016

NDC063-071-090315-
/O.CON.KFGF.SV.W.0167.000000T0000Z-160809T0315Z/
RAMSEY ND-NELSON ND-
954 PM CDT MON AUG 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN RAMSEY AND NORTHERN NELSON COUNTIES...

AT 954 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARTLETT...OR
21 MILES EAST OF DEVILS LAKE...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  LAKOTA AROUND 1000 PM CDT. 
  MAPES AROUND 1015 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4821 9830 4819 9829 4820 9817 4804 9800
      4794 9838 4806 9852
TIME...MOT...LOC 0254Z 241DEG 20KT 4804 9842 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAM
164 
WWUS53 KFGF 090301
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1001 PM CDT MON AUG 8 2016

NDC063-071-090311-
/O.CAN.KFGF.SV.W.0167.000000T0000Z-160809T0315Z/
RAMSEY ND-NELSON ND-
1001 PM CDT MON AUG 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAMSEY AND
NORTHERN NELSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND FORKS.

LAT...LON 4821 9830 4819 9829 4820 9817 4804 9800
      4794 9838 4806 9852
TIME...MOT...LOC 0300Z 236DEG 32KT 4808 9834 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:50 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 6:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
650 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 645 PM CDT Mon Aug 8 2016

Waiting game to see when/if storms will form. Latest HRRR
experimental shows scattered storms firing in the 00z-02z time
period in the DVL region and then moving ESE. A few boundaries
seen on Minot radar as the wind shift is pushing through Bottineau
and areas east of Minot but satellite shows not a lot of CU near
the boundary except for north of the border. Re-did pops some but
still kept 20-30 pop type and a mention of severe in DVL basin
00z-02z period.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Aug 8 2016

Thunderstorm coverage and severe potential this afternoon and
evening the primary concerns. Best potential for severe storms
looks like it will be northcentral North Dakota into the Devils
Lake basin where instability and deep layer shear will be most
favorable (also looking as if a weak low level
circulation/convergence will be propagating through this area
which could enhance storm strength). Coverage still looks to be
isolated to scattered (and the marginal risk from SPC seems
appropriate for this reason)...but the potential for a couple
severe storms looks promising (wind and hail the main threats).
Anticipate most activity to diminish by mid-evening with loss of
heating...although weaker activity may continue east of the
valley toward midnight.

Tuesday...SFC high pressure along with a cooler and drier airmass
will be across the region. The main question will be how far south
the boundary between the two airmasses will be by peak heating
and thunderstorm potential. Kept the low thunder chances across
the far southern FA for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Aug 8 2016

A low pressure system over northeastern WY will eject out of the
Rockies and into western SD Tuesday night while the ridge axis
extending south from a Canadian surface moves to east of the region.
NE flow should keep the majority of the area dry with scatters
showers and convection spreading northeast out of SD, into the
southwestern zones, as early as Tue evening however more likely
after midnight.

Focus then turns to the warm front lifting out of SD...and NAM/GFS
solutions are diverging on exact position of low but there is
increasing confidence there will be convection across a good portion
of the CWA during the day Wednesday.  Models indicating 40 to 50
knots bulk layer shear with a frontal boundary somewhere south of
the HWY 2 corridor.  Limiting factor will be extent of cloud cover
from nocturnal convection and how well the boundary is heated during
the day Wed.  Day 3 continues to have a slight risk across southern
half of the CWA. Potential for hail and damaging winds will be
primary threat, however with presence of a warm frontal boundary
and sfc low in cntrl ND, tornadic threat is definitely there.

Activity continues in eastern zones through Thursday/Friday as
frontal system moves out, and MN side is expected to have some high
QPF amounts Wed-Thu with PWATs in the 2 inch range.  Friday expected
to have more isolated to scattered activity mainly in the far east.

For the upcoming weekend, ND and the valley expected to be dry
Saturday and the entire region on Sunday, with cooler than seasonal
norms temps on Saturday behind departing cold front...increasing to
near average temps on Sunday.  Dry weather continues into early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 645 PM CDT Mon Aug 8 2016

VFR expected thru the pd at the TAF sites. Issue is mainly any
t-storms that form and move east tonight. Otherwise the band of
thicker CU now just east of the Red River and moving slowly east
while scattered clouds west of the RRV. Gusty southerly winds in
the RRV will diminish and winds will slowly turn southwest and
then northwest as we go through the late night into Tuesday. Some
stratocu and MVFR cigs may drop into northeastern ND and far
northwestern MN Tuesday but progged to stay north of DVL-TVF. This
will have to be watched.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...TG
LONG TERM...Speicher
AVIATION...Riddle
Hazardous weather outlook, Aug 8, 6:56 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT MON AUG 8 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION LATE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS
BOUNDARY SPREADING INTO THE REGION LATER THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS ACROSS
THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT IF STRONG STORMS DO
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER AREA OF LOW PRESSURE WILL AFFECT THE REGION LATE TUESDAY
NIGHT THROUGH WEDNESDAY. THE LOW IS EXPECTED TO TRACK ALONG THE
NORTH AND SOUTH DAKOTA BORDER REGION WEDNESDAY. AS IT DOES
THUNDERSTORMS WILL DEVELOP NEAR AND AHEAD OF THE LOW. SOME OF
THESE STORMS MAY BECOME SEVERE. AT THIS TIME THE FAVORED LOCATION
LOOKS TO BE FROM THE CENTRAL VALLEY AND ADJACENT AREAS SOUTHWARD
MAINLY WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 8:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT MON AUG 8 2016

NDZ006-090245-
TOWNER ND-
847 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 945
PM CDT...

AT 846 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROLLA...OR 40 MILES EAST OF BOTTINEAU...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AMOURDALE AROUND 905 PM CDT.
  ROCKLAKE AROUND 915 PM CDT.
  SARLES AROUND 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4893 9953 4898 9900 4875 9900 4880 9952
TIME...MOT...LOC 0146Z 267DEG 25KT 4888 9956

JAM
Special weather statement, Aug 8, 8:56 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 PM CDT MON AUG 8 2016

NDZ015-090230-
RAMSEY ND-
856 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAMSEY COUNTY UNTIL 930
PM CDT...

AT 855 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEBSTER...OR 10 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL RAMSEY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4820 9890 4828 9898 4847 9861 4827 9841
TIME...MOT...LOC 0155Z 239DEG 27KT 4826 9891

JAM
Special weather statement, Aug 8, 9:01 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT MON AUG 8 2016

NDZ014-015-090245-
BENSON ND-RAMSEY ND-
901 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND EAST
CENTRAL BENSON COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP GRAFTON...OR NEAR DEVILS LAKE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRARY AROUND 920 PM CDT.
  SOUTHAM AROUND 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4808 9897 4828 9855 4815 9842 4811 9843
      4799 9890
TIME...MOT...LOC 0200Z 239DEG 26KT 4807 9888

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:47 PM CDTSpecial Weather StatementFGFTowner58 min
Aug 8, 8:56 PM CDTSpecial Weather StatementFGFRamsey34 min
Aug 8, 9:01 PM CDTSpecial Weather StatementFGFRamsey44 min
Aug 8, 10:35 PM CDTSpecial Weather StatementFGFGrand Forks25 min
Aug 8, 10:36 PM CDTSpecial Weather StatementFGFGrand Forks24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.